Breakthrough bleeding is when spotting happens while you are not on your period. Breakthrough bleeding while you’re on the pill is normal and usually nothing to worry about.
There are many reasons why you may have breakthrough bleeding while on the pill. Hormones in the pill cause changes in your periods as your body adjusts. For most people, this side effect goes away within the first 2-3 months of starting the pill. So giving your body time to get used to the new hormones is important. If you make a mistake with your birth control pills or take the pill continuously, you’re more likely to have breakthrough bleeding, even after the first 2-3 months of being on the pill.
Other things can cause spotting or irregular bleeding that are unrelated to the pill, like uterine fibroids, PCOS, smoking cigarettes, or having certain STIs. You can always speak with a doctor if you have any concerns about spotting or heavy bleeding.
If breakthrough bleeding remains a problem for you, speak to your doctor. Changing to another type or brand of contraceptive pill may solve the problem.